Virginia, 2002

Winter Weather in Virginia, December 24 to 25, 2002

December 24 to 25, 2002 · NWS LWX · 13 events in 13 counties and zones

Low pressure passed directly over the region between the evening of the 24th and midday on the 25th. This system brought a mixed bag of precipitation including snow, sleet, rain, and freezing drizzle.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Low pressure passed directly over the region between the evening of the 24th and midday on the 25th. This system brought a mixed bag of precipitation including snow, sleet, rain, and freezing drizzle. The largest snowfall totals occurred in the Northern Shenandoah Valley and across the Northern Virginia suburbs of D.C. where between 2 and 4 inches was reported. Across the Central Shenandoah Valley, freezing drizzle and rain were the primary weather types. Patchy ice was reported on roads and sidewalks. Only a slushy inch of snow and sleet was reported. The amount of snow that fell from this storm was enough to give the region an official "White Christmas". According to Washington D.C. historical records, measurable snowfall has only occurred 6% of the time on December 25th. In addition, Northern Virginia only has a 13% chance of having snow on the ground on the 25th. Winds increased to 20 to 30 mph with gusts to 45 MPH after the low passed by on the afternoon of the 25th. Isolated power outages and downed trees were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Dec 24, 3:30 PM EST, 30 minutes earlier.

Area forecast discussion, Dec 24, 3:30 PM EST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
330 PM EST TUE DEC 24 2002

.SHORT TERM...TONIGHT THRU WED NIGHT...
WET SNOW HAS SPREAD ACROSS THE AREA. EXPECTING THIS TO MIX AND
CHANGE OVER TO RAIN EAST OF THE BLUE RIDGE THIS EVENING. STILL
CONCERNED THAT THE COASTAL LOW WHICH WILL DEVELOPING IS A BIT UNDER
FORECAST BY SOME OF THE MODELS. WL GO WITH ADV TONIGHT AND WEDNESDAY
WEST OF BLUE RIDGE DUE TO COMBINATION OF ICY AND SNOW. AND JUST
ISSUE AN SPS EAST OF BLUE RIDGE FOR NOW TO HANDLE ANY CONCERNS. WE
WILL GET A LULL IN THE PCPN BETWEEN LATE THIS EVENING TO THE EARLY
MORNING HOURS. THEN MAIN LOWS MOVE TOWARD THE REGION. AS THE COASTAL
LOW DEVELOPS AND MOVES NE ON WEDNESDAY THE WRAP AROUND PCPN WILL CHANGE
BACK TO MAINLY SNOW ACROSS THE CWA BY AFTERNOON. WINDS WILL ALSO
INCREASE ACROSS THE FA...STRONG SCA/BORDERLINE GALE CONDITIONS WILL
BE POSSIBLE BY LATE WED/WED NIGHT. THEN RIDGING BUILDS OVR MUCH OF
THE ERN SEABOARD BEHIND DEPARTING LOW BY LATE WED NIGHT.

ND

LONG TERM (THU-TUE)

RELATIVELY QUIET WX EXPECTED IN THE LONG TERM.

THURS...COLD AND WINDY AS LOW PRESSURE DEEPENS RAPIDLY OFF THE NJ
COAST. THINK MODELS MAY BE UNDERDONE WITH CENTRAL PRESSURE OF THIS
SYSTEM GIVEN EXPECTED NEGATIVE-TILT OF UPPER TROUGH. THINK IT COULD
END UP BEING WINDIER THAN WHAT IS CURRENTLY FCST.

THEN QUIET WITH SEASONABLE TEMPS FOR THE WEEKEND.

OP MODELS AND ENSEMBLE GUIDANCE SUGGEST A COLD FRONT WILL APPROACH
THE REGION BY NEW YEARS EVE. IT LOOKS TOO WARM FOR ANY
FROZEN/FREEZING PRECIP. HAVE ADDED A CHANCE OF RA SHRAS FOR TUE.
THIS MATCHES UP WELL ALSO WITH SURROUNDING OFFICES.

ROSA

.LWX...
DC...NONE.

MD...WINTER WEATHER ADVISORY TONIGHT AND WEDNESDAY FOR ZONE
MDZ002>003.

VA...WINTER WEATHER ADVISORY TONIGHT AND WEDNESDAY FOR ZONE VAZ021.
WINTER WEATHER ADVISORY TONIGHT AND WEDNESDAY FOR ZONES VAZ025>031.

WV...WINTER WEATHER ADVISORY TONIGHT AND WEDNESDAY FOR ZONE
WVZ050>055.
WINTER WEATHER ADVISORY TONIGHT AND WEDNESDAY FOR ZONES WVZ048>049.

MARINE...SCA.
Hazardous weather outlook, Dec 24, 11:30 AM EST, 4 hours 30 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-250300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
1130 AM EST TUE DEC 24 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE
BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN
VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE
EASTERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...
AT THIS TIME...NO HAZARDOUS WEATHER IS EXPECTED EAST OF THE BLUE
RIDGE. THERE IS A CHANCE OF RAIN TODAY AND TONIGHT. THE RAIN WILL BE
MIX WITH SLEET...SNOW...AND FREEZING RAIN WEST OF THE BLUE RIDGE
ESPECIALLY AT HIGHER ELEVATIONS.

THERE IS SUBSTANTIAL UNCERTAINTY WITH THE CURRENT FORECAST. A STORM
SYSTEM OVER THE SOUTHEASTERN UNITED STATES MAY STRENGTHEN ALONG THE
SOUTHEAST ATLANTIC COAST LATER TODAY. IF THIS OCCURS...THE RESULT
WOULD BE COLDER TEMPERATURES ACROSS THE AREA. THIS COULD BRING
SIGNIFICANT SNOWFALL TO A PART OF THE AREA...ESPECIALLY IN NORTHERN
AND WESTERN MARYLAND...EASTERN WEST VIRGINIA AND NORTHWEST
VIRGINIA.

GIVEN THE SIGNIFICANT UNCERTAINTY OF THE EVOLUTION OF THIS STORM
COMBINED WITH ITS TIMING OVER THE CHRISTMAS HOLIDAY...THIS STORM
NEEDS TO BE MONITORED FURTHER. IT IS IMPORTANT TO REMAIN ALERT FOR
ANY WARNINGS OR ADVISORIES THAT MAY BECOME NECESSARY LATER TODAY OR
TONIGHT. MAKE A POINT TO LISTEN TO THE LATEST FORECAST LATE TODAY
FOR ANY UPDATES THAT MAY BECOME NECESSARY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED.

ND

In the hours before

Special weather statement, Dec 24, 2:21 PM EST, 1 hour 39 minutes before
DCZ001-MDZ004>007-009>011-013-014-016-VAZ042-052>054-242315-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
221 PM EST TUE DEC 24 2002

...SNOW MOVING INTO THE WASHINGTON-BALTIMORE AREA WILL CHANGE TO
RAIN...

LIGHT PRECIPITATION WILL OVERSPREAD THE AREA THIS AFTERNOON. THIS
PRECIPITATION HAS BEGUN ACROSS METRO WASHINGTON...AND IT WILL REACH
METRO BALTIMORE BY 3:00 PM. AT THE ONSET PRECIPITATION COULD FALL IN
THE FORM OF SLEET OR SNOW FOR A SHORT TIME...LASTING ABOUT AN
HOUR...BEFORE MIXING WITH AND CHANGING OVER TO ALL RAIN BY LATE
AFTERNOON. SURFACE TEMPERATURES ARE JUST ABOVE FREEZING AND WILL
REMAIN STEADY IN THE LOWER TO MID 30S THROUGH 4:00 PM. NO SNOW OR
ICE ACCUMULATION IS EXPECTED ON ROADWAYS...ALTHOUGH A LIGHT
ACCUMULATION ON GRASSY AREAS IS POSSIBLE.

TRAVELERS SHOULD ALLOW A FEW EXTRA MINUTES TO ACCOUNT FOR THE HEAVY
TRAFFIC VOLUME...WET ROADS...AND REDUCED VISIBILITY.

MONITOR NOAA WEATHER RADIO OR LOCAL MEDIA FOR FURTHER STATEMENTS.

SMZ/HTS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

13 winter weather. Local standard time, as filed.

Winter Weather, Highland

When
December 24, 4:00 PM EST to December 25, 3:00 PM EST
Where
Highland forecast zone
Reported by
TRAINED SPOTTER

Winter Weather, Augusta / Staunton / Waynesborro

When
December 24, 4:00 PM EST to December 25, 3:00 PM EST
Where
Augusta / Staunton / Waynesborro forecast zone
Reported by
TRAINED SPOTTER
Coordinates
38.109, -78.974 (the zone’s center; the record gives no point)

Winter Weather, Rockingham / Harrisonburg

When
December 24, 4:00 PM EST to December 25, 3:00 PM EST
Where
Rockingham / Harrisonburg forecast zone
Reported by
TRAINED SPOTTER
Coordinates
38.481, -78.872 (the zone’s center; the record gives no point)

Winter Weather, Page

When
December 24, 4:00 PM EST to December 25, 3:00 PM EST
Where
Page forecast zone
Reported by
TRAINED SPOTTER
Coordinates
38.620, -78.484 (the zone’s center; the record gives no point)

Winter Weather, Shenandoah

When
December 24, 4:00 PM EST to December 25, 3:00 PM EST
Where
Shenandoah forecast zone
Reported by
TRAINED SPOTTER
Coordinates
38.858, -78.571 (the zone’s center; the record gives no point)

Winter Weather, Warren

When
December 24, 4:00 PM EST to December 25, 3:00 PM EST
Where
Warren forecast zone
Reported by
TRAINED SPOTTER
Coordinates
38.909, -78.207 (the zone’s center; the record gives no point)

Winter Weather, Rappahannock

When
December 24, 4:00 PM EST to December 25, 3:00 PM EST
Where
Rappahannock forecast zone
Reported by
TRAINED SPOTTER
Coordinates
38.685, -78.159 (the zone’s center; the record gives no point)

Winter Weather, Fauquier

When
December 24, 4:00 PM EST to December 25, 3:00 PM EST
Where
Fauquier forecast zone
Reported by
TRAINED SPOTTER

Winter Weather, Frederick / Winchester

When
December 24, 4:00 PM EST to December 25, 3:00 PM EST
Where
Frederick / Winchester forecast zone
Reported by
TRAINED SPOTTER
Coordinates
39.195, -78.213 (the zone’s center; the record gives no point)

Winter Weather, Clarke

When
December 24, 4:00 PM EST to December 25, 3:00 PM EST
Where
Clarke forecast zone
Reported by
TRAINED SPOTTER
Coordinates
39.112, -77.997 (the zone’s center; the record gives no point)

Winter Weather, Loudoun

When
December 24, 4:00 PM EST to December 25, 3:00 PM EST
Where
Loudoun forecast zone
Reported by
TRAINED SPOTTER

Winter Weather, Prince William / Manassas

When
December 24, 4:00 PM EST to December 25, 3:00 PM EST
Where
Prince William / Manassas forecast zone
Reported by
TRAINED SPOTTER

Winter Weather, Fairfax

When
December 24, 4:00 PM EST to December 25, 3:00 PM EST
Where
Fairfax forecast zone
Reported by
TRAINED SPOTTER
Coordinates
38.841, -77.291 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2002Every state in 2002This day in weather historyWarnings in Virginia, December 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5325642, 5325643, 5325644, 5325645, 5325646, 5325647, 5325648, 5325649, 5325650, 5325651, 5325652, 5325653, 5325654.